Alert archive / Maine / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 27, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 3, 2002, 10:50 PM EDT for Waldo County, Maine. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2002, 10:50 PM EDT (02:50 UTC)
- Expired
- Jul 3, 2002, 11:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Gray, ME
- Area
- Counties, with a storm outline in the text
County Waldo County, ME
The radar
The Portland,ME radar (KGYX), 136 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 2.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3025 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1489 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KGYX 040250 SVRGYX MEC027-040315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 1050 PM EDT WED JUL 3 2002 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL WALDO COUNTY IN SOUTH CENTRAL MAINE * UNTIL 1115 PM EDT * AT 1049 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PROSPECT...OR ABOUT 7 MILES WEST OF BUCKSPORT...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OVER PROSPECT...6 MILES NORTH OF STOCKTON SPRINGS AT 1100 PM EDT REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY MAINE. LAT...LON 4468 6905 4450 6906 4445 6857 4468 6855
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:05 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 3, 9:05 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
905 PM EDT WED JUL 3 2002
.DISC...XPC SCT CNVCTION TO CONTINUE OVRNGHT AND HAV ADDED CHC POPS
TO ALL AREAS OVRNGHT. ADJUSTED MINS UP A DEGREE OR TWO STHRN
SECTIONS. NIL ADDITIONAL CHNGES.
.CSTAL WTRS...MINOR COSMETIC CHNGES.
KGYX...ME...NIL.
NH...NIL.
ESIn the hours before
Special weather statement, Jul 3, 8:57 PM EDT, 1 hour 53 minutes before
MEZ022-028-040200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 857 PM EDT WED JUL 3 2002 ...STRONG THUNDERSTORMS MOVING THROUGH WALDO COUNTY... LOOK FOR STRONG THUNDERSTORMS TO MOVE THROUGH NORTHEAST WALDO COUNTY THROUGH 925 PM. AS THE STORMS PASS FRANKFORT AND WINTERPORT...WIND GUSTS TO 50 MPH...MARBLE SIZED HAIL AND UP TO 1.5 INCHES OF RAIN ARE POSSIBLE. ANOTHER STRONG THUNDERSTORM IS MOVING ACROSS PENOBSCOT BAY BETWEEN SEARSPORT AND ISLEBORO. THIS STORM MAY PRODUCE WIND GUSTS TO 50 MPH AND VERY HEAVY RAIN. IF YOU ARE BOATING ON THE PENOBSCOT BAY...BE ON THE ALERT FOR THREATENING WEATHER. HAYES
Special weather statement, Jul 3, 9:45 PM EDT, 1 hour 5 minutes before
MEZ021-022-040345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 945 PM EDT WED JUL 3 2002 ...STRONG THUNDERSTORMS WILL MOVE INTO NORTHEAST KENNEBEC AND NORTHERN WALDO COUNTIES... LOOK FOR STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...MARBLE SIZED HAIL...AND UP TO 2 INCHES OF RAIN IN LESS THAN AN HOUR...TO MOVE THROUGH BURNHAM AND CLINTON BY 1000 PM. THESE STORMS WILL ALSO AFFECT UNTIL...ALBION AND THORNDIKE AFTER 1015 PM. HAYES
Local storm report, Jul 3, 9:58 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY, ME
958 PM EDT WED JUL 3 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM SAINT ALBANS ME WIND DAMAGE
07/03/02 SOMERSET TREES DOWN ON CORINNA
ROAD. REPORTED BY SOMERSET
SOSpecial weather statement, Jul 3, 10:25 PM EDT, 25 minutes before
MEZ022-028-040415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1025 PM EDT WED JUL 3 2002 ...STRONG THUNDERSTORMS WILL MOVE THROUGH EASTERN WALDO COUNTY THROUGH 1115 PM... LOOK FOR AN AREA OF STRONG THUNDERSTORMS TO MOVE THROUGH JACKSON AND MONROE BY 1040 PM...THROUGH WALDO...SWANVILLE AND FRANKFORT AND PROSPECT BY 1105 PM...AND STOCKTON SPRINGS...SEARSPORT AND BELFAST BY 1115 PM. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO NEAR 50 MPH...MARBLE SIZED HAIL...AND UP TO 2 INCHES OF RAIN IN LESS THAN 45 MINUTES. THIS COULD RESULT IN LOCALIZED FLOODING OF ROADS AND LOW-LYING AREAS. IF YOU ARE BOATING ON PENOBSCOT BAY...BE ON THE ALERT FOR THREATENING WEATHER AND BE PREPARED TO RETURN TO SHORE AS THE THUNDERSTORMS APPROACH. HAYES
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:45 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 30 min |
| Jul 3, 9:31 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 29 min |
| Jul 4, 5:03 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 27 min |
| Jul 4, 6:04 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec | 56 min |
| Jul 4, 6:10 PM EDT | Severe Thunderstorm Warning | GYX | Waldo | 50 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.